DELTA (NEWS 1130) – Delta Police say two people have been treated in hospital in Delta after using cocaine and inadvertently overdosing on fentanyl.
Police said it is likely the cocaine was cut with fentanyl, a respiratory depressant that cannot be seen, smelled or tasted when cut with other drugs.
While it is not known where the cocaine was obtained, police said they believe it is likely circulating in the South Delta area.
According to Dr. Perry Kendall, British Columbia’s provincial medical health officer, the sometimes deadly fentanyl is typically cut with opioid-based ‘downer’ drugs like heroin, oxycontin, or morphine, but not always.
“Occasionally people who are using cocaine do mix it with opioids. It’s called speed ball. You’ll probably recall in the late ’80s John Belushi overdosed and died after taking speed ball, which is mixture of a stimulant and a depressant,” Kendall said.
Officers are reminding the public that there’s no control over any illegal drug and users may not be ingesting the substance they intend to take – with potentially fatal consequences.
Kendall offers this advice to anyone who suspects they’re with someone who has overdosed with Fentanyl.
“If you’re with someone who appears to be overdosing, losing consciousness and acting strangely, don’t hope they’ll get better. Immediately dial 911 and stay with that person. Try to keep them awake if you can. That’s the best thing to do.”
Early symptoms of a fentanyl overdose can include severe sleepiness, slow heartbeat, trouble breathing, cold, clammy skin and trouble walking or talking.
Police say while abstinence from drugs is the best choice, anyone who uses illegal substances shouldn’t do it alone.
Kendall points out many harm reduction centres in the Lower Mainland are providing drug users with Naloxone, which when injected, can reverse the impacts of a fentanyl overdose.